Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 26, NWS Jackson, KY

August 8, 2018Knox County, Whitley County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 8, 2018, 2:57 PM EDT for Knox County, Whitley County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2018, 2:57 PM EDT (18:57 UTC)
Expired
Aug 8, 2018, 6:00 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties Knox County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 99 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 3:12 PM EDTFLASH FLOOD1 Sw Wilton, KYPORTION OF DOWIS CHAPEL ROAD CLOSED DUE TO FLOWING WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

482 
WGUS53 KJKL 081857
FFWJKL
KYC121-235-082200-
/O.NEW.KJKL.FF.W.0026.180808T1857Z-180808T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
257 PM EDT WED AUG 8 2018

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  West central Knox County in southeastern Kentucky...
  North central Whitley County in south central Kentucky...

* Until 600 PM EDT.

* At 256 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Dishman Springs, Garrich, Emmanuel, Wilton, Rossland, Walden,
  Lowell, Woodbine, Bertha Station, Arkle, Faber and Indian Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3696 8390 3688 8391 3682 8417 3687 8417
      3692 8410

$$

KAS
2 follow-up statements
286 
WGUS73 KJKL 081932
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
332 PM EDT WED AUG 8 2018

KYC121-235-082200-
/O.CON.KJKL.FF.W.0026.000000T0000Z-180808T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox KY-Whitley KY-
332 PM EDT WED AUG 8 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR
WEST CENTRAL KNOX AND NORTH CENTRAL WHITLEY COUNTIES...

At 330 PM EDT, Doppler radar indicated rainfall continuing to 
produce flash flooding across the warned area. Up to 2.5 inches of 
rain have already fallen, with additional amounts of up to one 
quarter of an inch possible.

Some locations that will experience flooding include...
Dishman Springs, Garrich, Emmanuel, Wilton, Rossland, Walden, Lowell,
Woodbine, Bertha Station, Arkle, Faber and Indian Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3696 8390 3688 8391 3682 8417 3687 8417
      3692 8410

$$

JG
970 
WGUS73 KJKL 082153
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
553 PM EDT WED AUG 8 2018

KYC121-235-082203-
/O.EXP.KJKL.FF.W.0026.000000T0000Z-180808T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox KY-Whitley KY-
553 PM EDT WED AUG 8 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL KNOX AND NORTH CENTRAL
WHITLEY COUNTIES WILL EXPIRE AT 600 PM EDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3696 8390 3688 8391 3682 8417 3687 8417
      3692 8410

$$

SHALLENBERGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 1:55 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 8, 1:55 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
155 PM EDT Wed Aug 8 2018

.UPDATE...
Issued at 135 PM EDT WED AUG 8 2018

Updated the grids to add in the latest CAMs guidance for PoPs
along with radar trends through the first part of the evening.
Still targeting locations mainly south of the Mountain Parkway
with the heaviest rains along and south of the Hal Rogers Parkway.
Also included the latest ShortBlend data for T and Td along with
the current obs and trends. These updated grids have been sent to
the NDFD and web servers.

UPDATE Issued at 1130 AM EDT WED AUG 8 2018

15z sfc analysis shows still some weak high pressure over the
southern parts of the area while lower pressure and an elongated
front is found to the north. An early morning cluster of mainly
showers is departing the eastern parts of the area while another
larger one is moving east through north central Tennessee. The
CAMs have not been doing a good job capturing this earlier batch
of convection, but seem to be better with the second round. The
current forecast has this timed out well so have just made some
minor changes for near term conditions and for the transition
into the afternoon convection chances. Heavy rain from training
cells appears to be the main concern considering the high PW air
in place and the enhancement associated with an seeming MCV
coming out of Tennessee. Will continue to highlight this in social
media and the HWO. Otherwise, temperatures are running in the
upper 70s to lower 80s late this morning with dewpoints in the
sticky low 70s. Meanwhile, winds are generally from the southwest
at 5 to 10 mph under mostly sunny skies - aside from the pockets
of convection in the east. The updated forecast grids have been
sent to the NDFD and web servers while a freshened set of zones
has been issued as well.

UPDATE Issued at 836 AM EDT WED AUG 8 2018

Freshened up the PoPs based on the latest radar and higher
resolution model guidance trends. The bluegrass region will see a
round of showers and embedded thunderstorms through late this morning.
The next round of convection is currently genning up in western
Tennessee, more associated with a short wave trough/possible MCV.
This will move in across most of the area this afternoon, with
the better convection likely conglomerating more south of the
Mountain Parkway. Updates have been sent.

&&

.SHORT TERM...(Today through Thursday)
Issued at 359 AM EDT WED AUG 8 2018

The latest surface map features a wavy quasi-stationary front
aligned from the lower Great Lakes down across the Midwest and
into the southern Plains. Aloft, ridging rules across the West,
with troughing established across the Mississippi Valley.

Convection is currently ongoing across north central Kentucky.
This is mainly associated with a modest 850 mb low level jet
providing isentropic lift. Meanwhile, a more defined short wave
trough is moving through Missouri/Arkansas, with a few complexes
of ongoing storms in the vicinity.

PoPs will be on the increase today across eastern Kentucky, with
the combination of the approaching short wave trough from the
west and the aforementioned low level jet nudging more into our
area. Have used a blend of the model guidance, with initial
activity hitting the Bluegrass through this morning, and then
additional convection filling in across the southern portion of
the area and translating east. By the end of the day, most
locations will see rainfall. Some storms could produce excessive
rainfall today with the potential for training. The severe threat
will be lower, given the less robust instability advertised. Highs
today will be in the lower to mid 80s.

Convection will gradually diminish into this evening, although
with approach of a surface cold front from the northwest, will
maintain some PoPs throughout the night. Lows will be in the upper
60s for most sites. The front will slowly ease southeastward on
Thursday. The best chance of convection will be in the far
southeast, with more organized activity likely confined to the
Tennessee Valley. Highs will be in the mid 80s, with slightly
drier air in place.

.LONG TERM...(Thursday night through Tuesday)
Issued at 359 AM EDT WED AUG 8 2018

The long term will be dynamic, with unsettled weather expected through
the period. The models are in decent agreement with the upper
level pattern, which shows a trough over the eastern CONUS at the
start of the extended morphing into a positively tilted trough by
Sunday. It will form into a cutoff low Monday before it eventually
is absorbed into the northern stream flow Tuesday. At the
surface, a front will stall over Kentucky into the weekend before
moving off to the south for the start of the work week. This, in
addition to modest instability, will result in daily chances of
showers and thunderstorms, generally peaking during the afternoon
and evening.

High temperatures will be in the mid 80s through Saturday until
temps cool down slightly to be in the low 80s by Monday and Tuesday.
Low temps will mainly be in the mid 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
ISSUED AT 155 PM EDT WED AUG 8 2018

This latest round of organized convection will be moving through
the area between 18 and 22z this afternoon and have included
temporary MVFR conditions at the TAF sites south of I-64. The
convection will be on the demise this evening, with the potential
for lower ceilings and visibilities setting up between 06 and 12z
- especially in the river valleys with fog formation. Conditions
will slowly improve Thursday morning. Outside of any storms
southwest winds will run at 5 to 10 kts during the rest of the
afternoon and early evening - diminishing into tonight.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...GEOGERIAN
LONG TERM...CGAL
AVIATION...GEOGERIAN/GREIF
Hazardous weather outlook, Aug 8, 4:21 AM EDT, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
421 AM EDT Wed Aug 8 2018

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-091100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
421 AM EDT Wed Aug 8 2018

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

There is a good chance of thunderstorms today. Some of these
storms may produce excessive rainfall, which could result in
localized flash flooding. The storms will diminish into this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible at times, mainly during the
afternoon and early evening hours from Thursday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of flooding
today.

GEOGERIAN/CGAL

In the hours before

Special weather statement, Aug 8, 1:41 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service JACKSON KY
141 PM EDT WED AUG 8 2018

KYZ079-083>085-081845-
Whitley-McCreary-Wayne-Pulaski-
141 PM EDT WED AUG 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WAYNE...PULASKI...
MCCREARY AND SOUTHWESTERN WHITLEY COUNTIES THROUGH 245 PM EDT...

At 139 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Burkesville to 6 miles
north of Albany to near Byrdstown to 9 miles west of Jamestown.
Movement was east at 40 mph.

Winds up to 40 mph are possible with these storms.

Locations impacted include...
Somerset, Monticello, Whitley City, Science Hill, Burnside,
Parmleysville, Cains Store, Sloans Valley, Parnell, Cumberland Falls
S.P., Co-Operative, Zion Hill, Bronston, Mount Victory, Slickford,
Dabney, Ritner, Krupp, Hogue and Hollyhill.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Lake Cumberland, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 3692 8496 3696 8494 3695 8490 3700 8484
      3705 8491 3712 8490 3728 8466 3705 8438
      3697 8434 3695 8437 3694 8432 3678 8423
      3659 8423 3661 8496 3663 8500 3672 8502
      3676 8501 3686 8506
TIME...MOT...LOC 1739Z 258DEG 37KT 3692 8532 3678 8516 3657 8509 3639
8510

RAY
Special weather statement, Aug 8, 2:06 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service JACKSON KY
206 PM EDT WED AUG 8 2018

KYZ087-088-081845-
Bell-Harlan-
206 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HARLAN AND EASTERN
BELL COUNTIES THROUGH 245 PM EDT...

At 205 PM EDT, a strong thunderstorm was located over East Pineville,
or near Pineville, moving northeast at 20 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Pineville, Wallins Creek, East Pineville, Mary Alice, Wallsend,
Varilla, Coldiron, Ponza, Beverly, Stony Fork Junction, Black Snake,
Field, Kentenia, Tacky Town, Elcomb, Straight Creek, Blanche, Cary,
Rella and White Star.

LAT...LON 3674 8377 3690 8361 3691 8358 3695 8356
      3694 8351 3692 8349 3690 8351 3688 8346
      3689 8345 3689 8343 3678 8327 3666 8367
TIME...MOT...LOC 1805Z 230DEG 18KT 3675 8364

RAY
Special weather statement, Aug 8, 2:43 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service JACKSON KY
243 PM EDT WED AUG 8 2018

KYZ088-117-081915-
Harlan-Leslie-
243 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HARLAN AND
SOUTHEASTERN LESLIE COUNTIES THROUGH 315 PM EDT...

At 242 PM EDT, a strong thunderstorm was located over Rosspoint, or
near Harlan, moving northeast at 30 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Harlan, Loyall, Evarts, Clovertown, Arthur, Big Laurel, Totz, Black
Bottom, Sunshine, Louellen, Coxton, Short Town, Darkmont, Highsplint,
Elcomb, Napier, Nolansburg, Shields, Kildav and Rosspoint.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3688 8341 3708 8320 3706 8318 3702 8319
      3702 8316 3700 8312 3699 8313 3698 8315
      3696 8315 3697 8308 3692 8302 3681 8334
TIME...MOT...LOC 1842Z 233DEG 24KT 3689 8330

RAY
Special weather statement, Aug 8, 2:51 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service JACKSON KY
251 PM EDT WED AUG 8 2018

KYZ080-085-081915-
Whitley-Laurel-
251 PM EDT WED AUG 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAUREL AND NORTH
CENTRAL WHITLEY COUNTIES THROUGH 315 PM EDT...

At 251 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Mount Victory to Holly Bay Rec. Area
to Deering. Movement was northeast at 30 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
London, Fariston, Wood Creek Lake, Pittsburg, Lily, North Corbin,
Bunch, Hightop, London-Corbin Airport, Rye, Holly Bay Rec. Area,
Tuttle, East Bernstadt, Levi Jackson S.P., Barton, Grove, Hare,
Lesbas, Bernstadt and Lynn Camp.

LAT...LON 3702 8433 3704 8430 3707 8432 3710 8428
      3711 8429 3712 8428 3713 8430 3724 8414
      3712 8400 3704 8392 3701 8393 3698 8396
      3699 8404 3695 8410 3693 8409 3688 8422
TIME...MOT...LOC 1851Z 237DEG 28KT 3706 8435 3698 8426 3689 8418

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 9:29 PM EDTSpecial Weather StatementJKLLeslie31 min
Aug 8, 1:41 PM EDTSpecial Weather StatementJKLMcCreary, Pulaski, Wayne64 min
Aug 8, 1:54 PM EDTSevere Thunderstorm WarningJKLPulaski, Wayne36 min
Aug 8, 2:06 PM EDTSpecial Weather StatementJKLBell39 min
Aug 8, 2:14 PM EDTSevere Thunderstorm WarningJKLBell, Harlan, Leslie31 min
Aug 8, 2:27 PM EDTSevere Thunderstorm WarningJKLKnox, Laurel, McCreary, Pulaski, Whitley33 min
Aug 8, 2:41 PM EDTAreal Flood AdvisoryJKLPulaski, Wayne3 hr
Aug 8, 2:43 PM EDTSpecial Weather StatementJKLHarlan32 min
Aug 8, 2:49 PM EDTAreal Flood AdvisoryJKLKnox, Laurel, Whitley3 hr
Aug 8, 2:51 PM EDTSpecial Weather StatementJKLLaurel24 min
Aug 8, 2:58 PM EDTSpecial Weather StatementJKLFloyd32 min
Aug 8, 3:08 PM EDTSpecial Weather StatementJKLKnott37 min
Aug 8, 3:24 PM EDTSevere Thunderstorm WarningJKLBell, Knox21 min
Aug 8, 3:37 PM EDTSpecial Weather StatementJKLLeslie23 min
Aug 8, 3:43 PM EDTSpecial Weather StatementJKLFloyd32 min
Aug 8, 4:04 PM EDTSpecial Weather StatementJKLHarlan26 min
Aug 8, 4:11 PM EDTSpecial Weather StatementJKLKnott34 min
Aug 8, 4:16 PM EDTSpecial Weather StatementJKLPike44 min
Aug 8, 4:34 PM EDTSpecial Weather StatementJKLBreathitt26 min
Aug 8, 4:43 PM EDTAreal Flood AdvisoryJKLFloyd, Knott, Letcher, Pike3 hr

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.